Authors: Alexandra Cocca; Stuart Leon, MD; Alicia Privette, MD; Bruce Crookes, MD; Greg Hall, MD; Jonathan Lena, MD; Evert Eriksson, MD (Charleston, SC)

Introduction: The differences in presentation and evolution of intracranial hemorrhage (ICH) after falls from standing height in anticoagulated geriatric patients is not well defined. We sought to determine the differences in presentation and evolution of ICH in patients taking Warfarin and Novel Oral Anticoagulants (NOACs). Methods: A retrospective review of our trauma registry was performed on geriatric patients (age >64 years) who were initially evaluated at our Level 1 Trauma center, had fall from standing height or less, and were anticoagulated (Warfarin or NOACs) over a twelve month period. Patient characteristics were abstracted from the registry and electronic medical record. Results: Seventy-seven patients met inclusion criteria.   The average age was 80+/-7.7 years and 46% of patients were male. The admission head CT scan was positive in 20.8% of patients and was more common in patients on Warfarin. Positive scans were more common in patients on Warfarin vs. NOACs (30% vs. 14%, p = 0.074). Patients on Warfarin had a significantly higher ISS (9(3-15)vs5(1-9),p=0.030) and AIS-Head (1(0-3)vs1(0-2),p=0.035). The agreement between loss of consciousness (LOC) and TBI was 72% (κ=-0.064, p=0.263).   Fifty-one percent of patients with a negative initial CT head had a repeat head CT. New ICH was diagnosed in 9.6% of patients. All of these patients were on NOACS. Conclusion: A fall from standing in anticoagulated geriatric patients is a significant mechanism of injury resulting in TBI. A lack of LOC does not rule out the chance of TBI in anticoagulated patients. There is a significant risk of delayed ICH for patients on NOACs and repeat evaluations should be performed in these patients. A prospective multicenter evaluation of this finding is warranted.